Health officials believe they have at least one likely culprit to blame for an outbreak of serious lung illnesses tied to vaping: a sticky, honey-like substance called vitamin E acetate.

While the Centers for Disease Control and Prevention has said it’s too soon to rule out other possible causes of the outbreak, vitamin E acetate has turned up in samples of lung fluid taken from patients sickened with the lung illnesses, dubbed EVALI.

But what is vitamin E acetate — and why does it seem to be making people so sick?

advertisement

The substance — used as an additive or thickening agent in some vaping products — is also added to supplements and skin creams. It doesn’t seem to cause harm when swallowed or used topically in moderate amounts. But previous research suggests that inhaling vitamin E acetate might impair people’s lung function.

That difference could be due to how the certain parts of the body can — or can’t — process the substance. STAT’s Megan Thielking explains in a new video.

Leave a Comment

Please enter your name.
Please enter a comment.

Your daily dose of news in health and medicine

Privacy Policy